Texas, 2022

High Wind in Texas, November 29, 2022

November 29, 2022 · NWS MAF · 2 events in 2 counties and zones

A broad, deep trough across the Rocky Mountains brought westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad, deep trough across the Rocky Mountains brought westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 28, 10:21 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Nov 28, 10:21 PM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1021 PM CST Mon Nov 28 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 207 PM CST Mon Nov 28 2022

We'll be warm and windy today and tomorrow under zonal flow aloft
with strong southerly surface flow thanks to a deepening lee trough
in CO. A large upper level trough will tighten the gradient over the
region and a strong jetmax will set up over the higher terrain out
west today and tomorrow. 700mb winds at 50-60kts around 10,000 feet
will be able to mix down to the mountain tops, so a High Wind
Warning is in place for the Guadalupe and Delaware Mountains where
gusts greater than 60 mph will be possible today and tonight. Winds
will come down slightly overnight before the jet strengthens
Tuesday, and region-wide will see 700mb 50-60kts with 70kts peaking
in the mountains. The higher terrain could see gusts of 75-85 mph
and those in the Plains and Foothills surrounding the higher terrain
will see gusts up to 45 mph. A High Wind Warning will include the
Guadalupe and Delaware Mountains as well as the Davis Mountains
above 5500ft on Tuesday, while a Wind Advisory has been issued for
eastern Culberson, Eddy County, and the Davis Mountain Foothills.

These warm downsloping winds will usher in above-normal temperatures
both today and tomorrow with highs in the 60s and 70s expected. The
strong winds will die out Tuesday night as a cold front associated
with the aforementioned trough approaches the area, bringing
significantly colder temperatures to the region. Have gone ahead and
slightly lowered temperatures below NBM for Tuesday night given
models have been trending cooler with the airmass behind the front.
Temperatures in the 20s and low 30s for nearly the entire region, so
make sure to bundle up as you head out the door Wednesday morning!

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 207 PM CST Mon Nov 28 2022

Zonal flow characterizes this week with upper winds generally
maintaining an easterly direction. With little north/south
movement of the jet stream, the colder Canadian air will remain
locked away to our north and we should only see glancing blows of
cold air with conditions warming rapidly afterward. The first cold
front is due to arrive early Wednesday as an upper trough moves
into the Great Plains. Tuesday's unseasonably warm temps will drop
Wednesday back to more fall like levels before warming again
Thursday and Friday.

Friday another upper level trough moves across the northern tier
of states pushing another cold front through Friday night and
Saturday. We have some slight chance PoPs in the forecast as the
jet stream strengthens across the central U.S., however moisture
will be lacking so any precipitation should very isolated and
minimal if any rain accumulations are expected. The weekend warms
back up above normal with the next strong storm system possibly
developing early next week.

Hennig

&&

.AVIATION...
(06Z TAFS)
Issued at 1019 PM CST Mon Nov 28 2022

VFR conditions through the period. Winds will become very gusty by
afternoon with gusts approaching 35 kts at KCNM and 30 kts at the
other terminals. A cold front is expected just beyond this TAF
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               45  72  30  49 /   0   0   0   0
Carlsbad                 42  66  30  48 /   0   0   0   0
Dryden                   43  76  40  56 /   0   0   0   0
Fort Stockton            46  75  34  53 /   0   0   0   0
Guadalupe Pass           43  60  32  46 /   0   0   0   0
Hobbs                    41  66  26  48 /   0   0   0   0
Marfa                    33  69  31  58 /   0   0   0   0
Midland Intl Airport     43  71  30  50 /   0   0   0   0
Odessa                   43  70  30  50 /   0   0   0   0
Wink                     38  71  30  51 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 7 PM CST /6 PM MST/ Tuesday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory from 9 AM to 7 PM CST Tuesday for Davis Mountains
     Foothills-Eastern Culberson County.

     High Wind Warning from 9 AM to 7 PM CST Tuesday for Davis
     Mountains.

NM...High Wind Warning until 6 PM MST Tuesday for Guadalupe Mountains
     of Eddy County.

     Wind Advisory from 8 AM to 6 PM MST Tuesday for Eddy County
     Plains.

&&

SHORT TERM...88
LONG TERM....10
AVIATION...29
Hazardous weather outlook, Nov 29, 3:33 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
333 AM CST Tue Nov 29 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-300945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
333 AM CST Tue Nov 29 2022 /233 AM MST Tue Nov 29 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect from this morning through this
evening for the Guadalupe and Delaware mountains, and Davis
mountains above 5500 ft.

A Wind Advisory is in effect from this morning through this
evening for the Davis Mountains foothills, and adjacent plains
of the Guadalupe Mountains in Eddy and Culberson Counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High winds will again be possible Friday afternoon, for the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
November 29, 3:38 AM CST to 6:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
November 29, 4:12 AM CST to 2:02 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066905, 1066906.